Common Health QuestionsBack
Can I give my child painkillers?
Both paracetamol and ibuprofen are safe and effective painkillers for children. It's important to follow the manufacturer's instructions so you know how much medicine to give your child, and how often to give it. If you're not sure, get advice from your pharmacist, GP or health visitor.
Never give the medicine more often than recommended, and don't give any more than the stated dose.
Always keep medicines stored in a safe place at home.
Paracetamol for children
You can give paracetamol to children aged two months or over to relieve pain and reduce fever. Make sure you've got the right strength for your child. Overdosing can be dangerous. Check with your pharmacist when you buy it and read the instructions carefully.
Ibuprofen for children
Ibuprofen can be given to relieve pain and reduce fever in children who are aged three months and over and weigh 5kg (11lbs) or more. Check the correct dose for your child's age.
Avoid ibuprofen if your child has asthma, unless advised otherwise by your GP.
Don't give aspirin
Never give aspirin to children under 16 unless it's specifically prescribed by a doctor. It has been linked with a rare but dangerous illness called Reye's syndrome.
Giving your child paracetamol or ibuprofen
Liquid paracetamol and ibuprofen are available for babies and young children. Using an oral syringe - available from your pharmacist - makes it easier to measure the medicine and give it to your child.
Older children may be able to swallow paracetamol or ibuprofen tablets with plenty of water.
Soluble paracetamol and ibuprofen tablets that dissolve in water are also available. These are only suitable for children aged 12 or older.
Remember to keep all medicines out of the reach of children and out of their sight, if possible.
For more information, see:
- Can I give my child paracetamol and ibuprofen together?
- Children's medicines
- Coughs, colds and ear infections
- Spotting signs of serious illness
- What is a fever (high temperature) in children?
Both paracetamol and ibuprofen are safe and effective painkillers for children. However, always follow the manufacturer's instructions for the correct dose. If you're not sure, get advice from your pharmacist, GP or health visitor.